Alert archive / Maryland / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jun 9, 2018, 1:10 PM EDT for Worcester County, Maryland. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2018, 1:10 PM EDT (17:10 UTC)
- Expired
- Jun 9, 2018, 7:15 PM EDT
- In force
- 6 hr
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Worcester County, MD
The radar
The Dover AFB radar (KDOX), 69 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 733 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:56 AM EDT, 6 hours 14 minutes earlier.
Area forecast discussion, Jun 9, 6:56 AM EDT, 6 hours 14 minutes before
Area Forecast Discussion National Weather Service Wakefield VA 656 AM EDT Sat Jun 9 2018 .SYNOPSIS... A frontal boundary will remain stationary just north of the region today, before dropping south through the region late Sunday into early Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 650 AM EDT Saturday... A frontal boundary currently hanging out across PA & OH will become stationary along the Mason-Dixon line by midday. Meanwhile, a weak shortwave is expected to drop SE from the OH valley later this aftn/eve and should serve as the catalyst for scattered shwr/tstm development. Latest guidance is all over the place with the extent of convective development later today, but the consensus is that the highest PoPs (40-60%) will reside along/north of a line from FVX-PTB-PHF-MFV. SPC has backed off on the marginal risk for today, keeping it generally NW of the local area. This makes sense given the weak shear profiles and less than ideal lapse rates. PWs up around 1.75" does mean that any storms that develop will have the potential to produce brief heavy rain. Warm and humid today with highs in the 80s to around 90F inland W of the Bay, low/mid 80s for the Ern Shore, and upper 70s/around 80F at the immediate Atlantic coast of the Ern Shore. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... As of 350 AM EDT Saturday... What convection we do get this afternoon will drift south and weaken this evening, so will carry chc PoPs (25-40%) down to about the NC border thru midnight. Lows tonight in the upr 60s to low 70s. ECMWF/GFS/GGEM and their respective ensemble solutions all handle frontal position similarly on Sunday. Looks as if the front sags south into the local area by Sunday afternoon and then continues its southward push into NC Sunday night. At this time, will maintain chc to likely PoPs (40-60%) for aftn and evening showers and storms areawide (but highest NW). Partly sunny to mostly cloudy and humid with highs ranging from the upr 70s/around 80F N to the mid to upper 80s S. Solid chc to likely PoPs (40-65%) everywhere Sunday night. Lows in the mid 60s NW to the low 70s SE. As the front is shunted south by building high pressure over New England, the best rain chances will shift to southern VA/NE NC for Monday aftn/Monday night. However, showers will still be possible across the entire CWA, as there will be plenty of moisture in place north of the stalled surface front. Given PWs trending up to ~ 2" late Sunday through Monday, severe wx is less of a concern than locally heavy rainfall...but have held over thunder wording where MLCAPE remains highest across s-central/southern zones, with showers wording to the north with more well-capped/stable conditions expected. Highs Monday in the low to mid 70s far north to 80 to 85 southern tier. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 350 PM EDT Friday... To preface the extended period, there is quite a bit of model disagreement today. Starting Tuesday, the 12z GFS keeps most locations dry, while the 12z EURO paints a bulls-eye of precip over SE VA and an attendant 500mb low, sliding east towards the coastline through the day. Several more shortwaves will traverse the region through the remainder of the week, thanks to WNW flow aloft. Our attention turns towards the west as a cold front that quickly moves eastward Wed-Thu. The GFS and EURO agree on a quieter, drier Wednesday morning, followed by showers and thunderstorms during the afternoon...with the EURO especially bullish in QPF over the southern half of the CWA. Take any signals of heavy rainfall, right now, with a grain of salt. FROPA expected late Wednesday into early Thursday morning, and may have to nudge PoPs upward in future updates if a wetter EURO solution becomes more apparent. Right now only have slight chance to chance PoPs, especially focused over extreme SE VA/NE NC Wednesday evening. Thursday and beyond is when guidance diverges and forecast confidence becomes low in regard to the timing/placement of rainfall. The aforementioned frontal boundary appears to stall out over the region, once again, providing the focus for daily afternoon thunderstorm chances through at least Friday. High temperatures Tuesday remain pleasant...mid 80s inland and upper 70s/low 80s along the coast. Upper 80s to near 90 degrees is expected Wed-Fri inland, and mid to upper 80s along the shore. Lows will generally be in the upper 60s to near 70 degrees inland, and in the low 70s water-side. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... As of 650 AM EDT Saturday... VFR conditions expected much of the 12z TAF period with light winds. Sct convection develops this afternoon across the north (KSBY/KRIC) but kept out of the TAF fcst for now due to uncertainty in timing/placement. Potential for stratus/patchy fog to develop early Sunday morning. Outlook: A better chc of pcpn over area terminals exists from Sunday afternoon into Monday. Widely sct convection then possible again Tuesday/Wednesday. && .MARINE... As of 350 AM EDT Saturday... Generally quiet early this morning with high pressure offshore. Seas avg 2-3 ft and winds from the S/SW at 10-15 kt. Waves in the Bay/rivers avg 1-2 ft , with coastal seas around 2 ft. Later today, winds will tend to shift slightly more to the S/SE as low pressure moves into interior sections of southern VA. Conditions will remain below SCA with winds mainly 10-15 kt, but some locally stronger winds will be possible in scattered tstms this aftn and evening. On Sunday, a frontal boundary will slowly sag south into the waters as sfc high pressure becomes centered across New England. The southward progression of the front has generally slowed compared to previous model runs, so while the winds will shift to the E/SE, a stronger E/NE wind appears to hold off until Monday. At this point, the high to the north builds south into the northern Mid-Atlantic region and there will likely be a period with at least marginal SCA conditions during the day Monday with seas building to 4-6 ft most areas and waves in the Bay to 3-4 ft. The GFS remains a little faster than the NAM/ECMWF solutions at doing this and the GFS also pushes the boundary a little farther to the south. Have blended the solutions for now. The flow aloft then flattens late Mon night/Tue so expect the front to weaken and lift back to the north with low pressure over the southern portions of the region and sub-SCA conditions in place. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...JDM NEAR TERM...JDM SHORT TERM...JDM/MAM LONG TERM...BMS AVIATION...JDM MARINE...LKB
Hazardous weather outlook, Jun 9, 11:13 AM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 1113 AM EDT Sat Jun 9 2018 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-101515- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 1113 AM EDT Sat Jun 9 2018 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will develop this afternoon into this evening. Local heavy downpours are possible with these storms, potentially causing minor flooding of small streams and urban areas. In addition, there is a marginal risk for severe storms mainly north of I-64. The greatest threat with any severe severe storm would be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional showers and thunderstorms are expected again on Sunday, capable of producing heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MRD
In the hours before
Special weather statement, Jun 9, 12:37 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Wakefield VA 1237 PM EDT SAT JUN 9 2018 MDZ024-025-091715- Maryland Beaches-Inland Worcester- 1237 PM EDT SAT JUN 9 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WORCESTER COUNTY AND THE TOWN OF OCEAN CITY... At 1235 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Selbyville to near Ocean City. Movement was east at 10 mph. Wind gusts in excess of 40 mph are possible with these storms. Rainfall amounts of 1 to 2 inches are possible with these storms. These storms will affect the following locations... Bishop, Showell, Bishopville and West Ocean City. Strong wind gusts are possible with these storms. These wind gusts are capable of knocking down tree limbs...small or weakened trees... and blowing around trash cans...potted plants...lawn furniture and other light outdoor objects. Motorists should use extra caution in the vicinity of these storms. Be prepared for rapid changes in weather and road conditions. Heavy rain could cause ponding of water on roads...and possible minor flooding of ditches and poor drainage areas. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike more than 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until these storms pass. LAT...LON 3845 7524 3845 7500 3836 7505 3840 7527 TIME...MOT...LOC 1635Z 265DEG 6KT 3841 7522 3841 7501 wrs
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:19 PM EDT | Special Weather Statement | AKQ | Caroline, Westmoreland | 41 min |
| Jun 9, 4:01 PM EDT | Special Weather Statement | AKQ | Northumberland | 44 min |
| Jun 9, 5:41 PM EDT | Special Weather Statement | AKQ | Northumberland | 49 min |
| Jun 9, 5:46 PM EDT | Special Marine Warning | AKQ | 59 min | |
| Jun 9, 5:56 PM EDT | Special Weather Statement | AKQ | Accomack, Northampton | 49 min |
| Jun 9, 6:19 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Jun 9, 6:32 PM EDT | Special Weather Statement | AKQ | Caroline, Essex, Gloucester, Hanover, King and Queen, King William and 5 more | 43 min |
| Jun 9, 6:37 PM EDT | Special Marine Warning | AKQ | 53 min | |
| Jun 9, 6:53 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, Lancaster, Middlesex, Richmond | 25 min |
| Jun 9, 7:20 PM EDT | Special Weather Statement | AKQ | Charles City, Gloucester, King and Queen, King William, Lancaster, Mathews and 2 more | 40 min |
| Jun 9, 7:25 PM EDT | Special Weather Statement | AKQ | Northumberland | 50 min |
| Jun 9, 7:31 PM EDT | Special Marine Warning | AKQ | 44 min | |
| Jun 9, 12:37 PM EDT | Special Weather Statement | AKQ | Worcester | 38 min |
| Jun 9, 1:50 PM EDT | Special Weather Statement | AKQ | Worcester | 40 min |
| Jun 9, 3:28 PM EDT | Special Weather Statement | AKQ | Dorchester | 47 min |
| Jun 9, 3:38 PM EDT | Special Weather Statement | AKQ | Dorchester | 52 min |
| Jun 9, 4:13 PM EDT | Special Weather Statement | AKQ | Somerset | 32 min |
| Jun 9, 4:20 PM EDT | Special Weather Statement | AKQ | Wicomico | 25 min |
| Jun 9, 4:52 PM EDT | Special Weather Statement | AKQ | Somerset, Wicomico, Worcester | 38 min |
| Jun 9, 5:21 PM EDT | Special Weather Statement | AKQ | Somerset, Worcester | 39 min |
Nearby
Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.